Solution of Kramers-Moyal equations for problems in chemical physics

C. Knessl*, M. Mangel, B. J. Matkowsky, Z. Schuss, C. Tier

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

27 Scopus citations

Abstract

We derive asymptotic solutions of Kramers-Moyal equations (KMEs) that arise from master equations (MEs) for stochastic processes. We consider both one step processes, in which the system jumps from x to x + x-ε with given probabilities, and general transitions, in which the system moves from x to x + εξ, where ξ is a random variable with a given probability distribution. Our method exploits the smallness of a parameter ε, typically the ratio of the jump size to the system size. We employ the full KME to derive asymptotic expansions for the stationary density of fluctuations, as well as for the mean lifetime of stable equilibria. Thus we treat fluctuations of arbitrary size, including large fluctuations. In addition we present a criterion for the validity of diffusion approximations to master equations. We show that diffusion theory can not always be used to study large deviations. When diffusion theory is valid our results reduce to those of diffusion theory. Examples from macroscopic chemical kinetics and the calculation of chemical reaction rates ("Kramers" models) are discussed.

Original languageEnglish (US)
Pages (from-to)1285-1293
Number of pages9
JournalThe Journal of Chemical Physics
Volume81
Issue number3
DOIs
StatePublished - Jan 1 1984

ASJC Scopus subject areas

  • Physics and Astronomy(all)
  • Physical and Theoretical Chemistry

Fingerprint Dive into the research topics of 'Solution of Kramers-Moyal equations for problems in chemical physics'. Together they form a unique fingerprint.

Cite this